Illinois, 2020

Damaging Winds in Illinois, July 19, 2020

July 19, 2020 · NWS DVN · 11 events in 6 counties and zones

A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds. Several locations saw winds over 75 mph, and had significant property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 4:48 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 4:48 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
548 AM CDT Sun Jul 19 2020

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 AM CDT Sun Jul 19 2020

Other than warm temperatures and muggy feeling outside, it has been
a relatively uneventful night so far over eastern Iowa, northwest
Illinois and northeast Missouri with KDVN radar mainly clear and a
few clouds overhead on infrared. Showers and thunderstorms were
ongoing over central Wisconsin and north central Kansas where 500
hPa shortwaves were interacting with a northeast-southwest oriented
cold front. Closer to home, this front stretched from La Crosse WI
to Des Moines IA, with only a few rain showers in tow. Temperatures
as of 2 AM ranged from warm 78 in Freeport, to 84 in Muscatine.
Dewpoints in the 70s were leading to heat indices in the upper 80s
to even near 90 in some spots! (e.g. Muscatine IA 2 AM observation
was 84/75 with a heat index of 92!).

This front will continue approaching the area through the morning,
and will be responsible for how our weather evolves through the
short term period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 257 AM CDT Sun Jul 19 2020

Key Messages:

1) Lingering showers/storms through morning, dry for the remainder
of the day and tonight. Storms could produce large hail.

2) Temperatures cooler today with less humidity.

Discussion.

Front should sweep across the area early this morning, bringing a
shift to northwest winds and decreasing cloud cover. A scattered
shower or thunderstorm will remain possible with the front, but
overall coverage should not be as widespread as once anticipated.
This is because 1) The more organized lift has stayed out of the
area, and 2) There appears to be a cap of warm air around 700 hPa as
seen on the SPC mesoanalysis, which is inhibiting development. That
being said, latest HRRR has been persistent on trying to develop
some activity along the front following the Interstate 80 corridor
through the morning with a resurgence of WAA. Bearing this in mind,
I will keep at least chance POPs going. If something is able to
develop, it will be elevated in nature and have potential to take
hold of some impressive instability (mesoanalysis currently
analyzing around 4000 J/kg of MUCAPE) and steep lapse rates aloft
ahead of the front. If this can happen, storms will be capable of
producing large hail.

Clearing skies are expected by this afternoon as a drier air mass
and increasing subsidence builds into the area. While
temperatures will remain fairly warm, the humidity will be most
noticeable as dewpoints fall into the low to mid 60s during the
afternoon. Highs should top out in the mid 80s as we mix down air
from around 925 hPa.

For tonight, aforementioned front will continue to sag south but
should begin to slow down and become less defined as it approaches
the Interstate 70 corridor. Guidance points at convection developing
along this front ahead of a shortwave over east central Kansas this
evening, which should grow and congeal into an MCS as it moves east
overnight. Other than a slight chance of a shower or thunderstorm
over southeast Iowa and northeast Missouri, our area looks to remain
precip free with clouds increasing Monday morning.

.LONG TERM...(Monday through Saturday)
ISSUED AT 257 AM CDT Sun Jul 19 2020

1) Precipitation chances persist through week with exact location
dependent on where the surface front sets up.

2) Near to slightly below normal temperatures for Monday/Tuesday
before the heat returns mid-week.

Discussion.

As the previous discussion mentioned, overall agreement on the
synoptic pattern carries over in the latest guidance. Zonal flow
with embedded shortwaves are expected before flow shifts northwest
with the arrival of ridging aloft by the end of the week.

Monday and Tuesday...

Lingering showers and thunderstorms will be possible across the area
as the MCS weakens through the morning. Dry condtions are expected
for the afternoon and evening with surface high pressure still
overhead. Afternoon highs will be near to just below normal with
values in the low to mid 80s expected.

Overnight, signal is in all guidance of the cold front retreating
north as a warm front towards the area, with another shortwave
ejecting out of the Great Plains and tracking along it. A renewed
round of showers and thunderstorms is possible during the evening
over southern Iowa and northern Missouri, with activity entering the
area after midnight and containing through Tuesday morning. Severe
potential as this moves through looks low as models depict low
overall instability.

Temperatures Tuesday will be dependent on how much convection and
cloud cover persists through the day, with models not in definite
agreement. A blended approach gives afternoon highs in the lower 80s
with notable mugginess to the air as dewpoints near 70 return.

Wednesday on...

Low confidence chances of showers and storms will persist through at
least the later part of the work week, as guidance struggles on
agreement of where the surface front sets up and eventual track of
disturbances aloft. There are signals of drier conditions coming for
the weekend as ridging aloft builds into the area.

Temperatures will once again warm up to well above normal values,
with 850 hPa temperatures poised to rise above 20 C by the weekend.
Afternoon highs Wednesday through Friday will be in the mid to upper
80s, with a return to 90s possible by the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 548 AM CDT Sun Jul 19 2020

Scattered thunderstorms occurring ahead of a cold front will
impact the BRL site early this morning. The front will also bring
a period of MVFR low clouds, which will impact all terminals until
roughly 14z. Otherwise, VFR conditions are expected today and
tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Sheets
Hazardous weather outlook, Jul 19, 2:12 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 AM CDT Sun Jul 19 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A scattered shower or thunderstorm will be possible this morning
as a cold front moves through the area. There is a marginal risk
of severe weather, with the primary hazards being large hail,
damaging winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a marginal risk for severe thunderstorms over southeast
Iowa, west central Illinois, and northeast Missouri Monday. The
primary hazards are large hail, damaging winds and heavy
rainfall.

Daily chances for thunderstorms are expected Tuesday through
Friday. However, it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

Speck

In the hours before

Local storm report, Jul 19, 7:27 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     NON-TSTM WND GST MOUNT PLEASANT          40.96N 91.55W
07/19/2020  E50 MPH          HENRY              IA   TRAINED SPOTTER

            ESTIMATE 40-50 MPH WINDS ON HIGHWAY 218 ON
            NORTH SIDE OF MOUNT PLEASANT.

&&
Local storm report, Jul 19, 7:30 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     MIDDLETOWN              40.84N 91.26W
07/19/2020                   DES MOINES         IA   TRAINED SPOTTER

            TREE DOWN.

&&
Local storm report, Jul 19, 7:32 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     NEW LONDON              40.93N 91.41W
07/19/2020                   HENRY              IA   TRAINED SPOTTER

            4-6 INCH DIAMETER LIMBS DOWN.

&&
Local storm report, Jul 19, 7:33 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     1 ESE NEW LONDON        40.92N 91.40W
07/19/2020                   HENRY              IA   TRAINED SPOTTER

            REPORTED A TREE AND OR LIMBS DOWN. WIND WAS
            STILL BLOWING AND NOT SAFE TO GO OUTSIDE TO
            GET A BETTER LOOK. WILL CALL BACK WITH MORE
            INFORMATION.

&&

DC
Local storm report, Jul 19, 7:35 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     1 E WEST BURLINGTON     40.83N 91.16W
07/19/2020                   DES MOINES         IA   EMERGENCY MNGR

            8 INCH LIMB DOWN AT LEFFLER AND WHEELER
            STREETS.

&&
Local storm report, Jul 19, 7:42 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     1 ESE NEW LONDON        40.92N 91.40W
07/19/2020                   HENRY              IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WIND DAMAGE REPORT
            FROM 1 ESE NEW LONDON TO UPDATE THE TREE
            LIMB INFORMATION . REPORTED THAT A 5 INCH
            TREE LIMB WAS DOWN.

&&

DC

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 19, 7:42 AM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.940, -90.950

Trees and power lines were blown down.

Thunderstorm Wind, Henderson

When
July 19, 7:45 AM CST
Where
Henderson County, 1.25 mi ESE of Rozetta
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.940, -90.850

A spotter reported trees and power lines blown down, along with three sheets of metal peeled off a hog building roof.

Thunderstorm Wind, Henderson

When
July 19, 7:45 AM CST
Where
Henderson County, 1.25 mi ESE of Rozetta
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.940, -90.850

A home weather station recorded an 84 mph wind gust.

Thunderstorm Wind, Henderson

When
July 19, 7:49 AM CST
Where
Henderson County, 1.48 mi NNW of Big River St Forest
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.050, -90.930

Trees blown down across a road, trapping a car on the road. No injuries occurred.

Thunderstorm Wind, Mercer

When
July 19, 7:51 AM CST
Where
Mercer County, Keithsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -90.930

Trees were damaged in Keithsburg.

Thunderstorm Wind, Henry

When
July 19, 8:00 AM CST
Where
Henry County, Opheim
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.250, -90.380

A 4 inch diameter tree branch was blown down.

Thunderstorm Wind, Warren

When
July 19, 8:10 AM CST
Where
Warren County, 0.87 mi SW of Alexis
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -90.560

Power poles were broken with 3 to 5 inch diameter tree branches down.

Thunderstorm Wind, Henry

When
July 19, 8:20 AM CST
Where
Henry County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

A portion of an 8 inch diameter tree branch and several other smaller branches were broken.

Thunderstorm Wind, Henry

When
July 19, 8:45 AM CST
Where
Henry County, 0.52 mi E of Galva
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Trees were reported blown down, along with one power line.

Thunderstorm Wind, Bureau

When
July 19, 9:13 AM CST
Where
Bureau County, 0.86 mi NE of Ottville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -89.260

A large tree was blown down across U.S. Route 6, blocking traffic.

Thunderstorm Wind, Putnam

When
July 19, 9:16 AM CST to 9:30 AM CST
Where
Putnam County, 6.05 mi SE of Putnam to 1.38 mi SE of Magnolia
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
41.110, -89.330

Reports of numerous trees and limbs down, as well as power lines across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908279, 908280, 908289, 908281, 908282, 908283, 908284, 908285, 908286, 908287, 908288.